Fortunately, most patients with cancer today have therapeutic options. Antibody-drug conjugates (ADCs) deliver chemotherapy agents to cancer cells avoiding damage to healthy cells in many cases.1-4 ADCs are assembled with a “warhead payload” for destroying cancer cells, a bridge between antibody and drugs to control the release inside cancer cells, and the guidance system (antibody) to recognize the targeted cancer cells.2,4 Despite the miraculous results many patients achieve, some will have to deal with the associated complications.
Different parts of the eye are preferentially affected by ADCs.1 A review of what is current and readily available along with the distinct cornea adverse effects might prove helpful to clinicians in the trenches. These three have been reported to cause corneal changes.
- Blenrep (belantamab mafodotin, GlaxoSmithKline) is an ADC used primarily for multiple myeloma and is only available for compassionate use at this time.5 Of course, that may change by the time this goes to print.
- Tivdak (tisotumab vedotin, Seagan) is used in adult patients with recurrent or metastatic cervical cancer with disease progression on or after chemotherapy. It is approved based on tumor response rate and durability of response. Continued approvals may be contingent upon verification and description of clinical benefit in additional trials.6
- Elahere (mirvetuximab soravtansine, ImmunoGen) is an ADC used for ovarian, fallopian tube or primary peritoneal cancer patients who have not responded to or are no longer responding to treatment with chemotherapy.7
Corneal changes when using ADCs, such as keratopathy, are not uncommon and generally start as microcystic changes in the periphery and move toward the center of the cornea with advancing toxicity. They are commonly referred to as microcystic-like epithelial changes (MEC). Loss of best-corrected acuity is possible and can be averted with scrutiny on each follow-up visit. Hyperopic shifts have been reported with noted peripheral MECs following the use of Blenrep.3 When MECs are noted in the central/mid-periphery, a steepening effect has also been noted.3
ADCs have a long half-life, so it will take a long time for corneal changes to improve, and patients will continue to show progression even when the ADC is stopped. Of course, any suggestion of discontinuation or administration with a reduced dose of drug should be made among all the stakeholders (oncologist, eyecare provider and patient). When to suggest drug cessation is a matter of debate since stopping life-saving therapy is difficult, but preserving vision is important, too.
Baseline examinations are essential in patient management to rule out any previously unrelated insult to the ocular surface. Follow-up examinations are suggested prior to each dose. Depending on the ADC used, recommendations range from the use of topical cortiocosteroids, preservative-free tears and ocular decongestants/vasoconstrictors (such as phenylephrine) around treatment dates.4 Use of cooling pads/compresses the day of therapy may aid in minimizing corneal drug absorption.2 Most adverse events associated with ADCs are not severe and fortunately seem to improve and are reversible with cessation or ameliorative measures.1,2,8
The future for new treatment options for cancer is promising, but along with the encouraging reports with new approvals, continued surveillance is necessary to identify adverse side effects (some predictable and others unforeseen). Focus should be directed at emphasizing the importance of ocular examinations and recognizing patient-related factors, improvements in tumor modeling and giving more attention to the dynamics of pharmacokinetics to lessen risk for toxicity.8
As we look forward to new treatment approvals in our fight against cancer, remaining vigilant in our clinical observations will hopefully minimize morbidity and avoid potential vision loss.
1. Liu, CY, Francis JH, Abramson DH. Ocular side effects of systemically administered chemotherapy. UptoDate. Last updated January 2023. www.uptodate.com/contents/ocular-side-effects-of-systemically-administered-chemotherapy. Accessed August 1, 2023.
2. Patel SV, Dalvin LA. Corneal epitheliopathy associated with antibody-drug conjugates. Mayo Clin Proc. 2021;96(7):2001-2.
3. Canestrano J, Hulcrantz M, Modi S, et al. Refractive shifts and changes in corneal curvature associated with antibody—drug conjugates. Cornea. 2022; 41(6):792-801.
4. Matulonis UA, Birrer MJ, O’Malley DM, et al. Evaluation of prophylactic corticosteroid eye drops in the management of corneal abnormalities induced by antibody-drug conjugate Mirvetuxcimab soravsine. Clin Cancer Res. 2019;25(6):1727-36.
5. Blenrep (bleantamab mafodotin-blmf). Myeloma. Last updated August 9, 2021. www.myeloma.org/blenrep-belantamab-mafodotin-blmf. Accessed August 1, 2023.
6. What is Tivdak? Tivdak. www.tivdak.com. Accessed August 1, 2023.
7. A treatment for platinum-resistant ovarian cancer. Elahere. Last updated April 2023. www.elahere.com. Accessed August 1, 2023.